Sweet Urine: A Case of Tenofovir Induced Fanconi’s Syndrome

Meeting: Hospital Medicine 2012, April 1-4, San Diego, Calif.

Abstract number: 97867

Case Presentation:

71 female with multidrug resistant HIV, stable on antiretroviral therapy for 4 years on a regimen containing tenofovir, with CD4 count of 140 cells/ml and non detectable HIV viral load, presented to the hospital with elevated creatinine levels. Decline in renal function was slow and progressive with baseline creatinine of 0.8 mg/dl which peaked to 2.8 mg/dl over 4 months. She also referred 2 months of polyuria, poor oral intake and decreased appetite. Patient denied polydipsia or hematuria. Patient’s medications included darunavir, ritonavir, a fixed combination of emtricitabine and tenofovir, etravirine, enalapril and atorvastatin. Urinalysis done showed the presence of glucosuria and proteinuria with an alkaline pH. Serum showed a nonanion gap metabolic acidosis, features of nephrogenic diabetes insipidus and hypophosphatemia. There was also a component of volume depletion but creatinine did not improve with rehydration. This constellation of findings made the hospitalist get a nephrology consultation for suspicion of Fanconi’s syndrome. Urine microscopic analysis was unremarkable. CPK level was normal. Ultrasound of the kidneys showed mild increased echogenicity bilaterally. Nephrology confirmed the diagnosis of Fanconi’s Syndrome. Patient did not undergo renal biopsy since the renal impairment was mild and kidney function was improving. Tenofovir was discontinued. Patient was started on bicarbonate therapy. At discharge, creatinine trended down to 2.1 mg/dl. At her outpatient follow up, repeat urinalysis still showed the presence of renal wasting of glucose, protein, potassium and phosphorus although at a slower rate with repeat creatinine value of 1.7 mg/dl.

Discussion:

Tenofovir is a potent nucleotide analogue reverse–transcriptase inhibitor with activity against HIV. Fanconi’s syndrome is a generalized proximal tubulopathy and is characterized by renal tubular acidosis, glycosuria with normoglycemia, aminoaciduria, hypophosphatemia, hypouricemia, and tubular proteinuria. Tubular dysfunction may precede the decline of renal function. Tenofovir is associated with a small, but increased risk of acute kidney injury (AKI). Tenofovir–induced AKI is usually nonoliguric, but it may be oliguric, and may require dialysis. Fanconi’s syndrome is demonstrated by urine analysis and kidney biopsy. Patients at increased risk are advanced in age, low body weight, higher serum creatinine levels before starting tenofovir, comorbidities (diabetes, hypertension, HCV coinfection), concomitant nephrotoxic medications, advanced HIV infection (low CD4 counts, AIDS) and male sex.

Conclusions:

Recent IDSA guidelines recommend at least biannual monitoring of renal function, serum phosphorus, proteinuria, and glycosuria in HIV patients receiving tenofovir. The most effective treatment of tenofovir nephrotoxicity is stopping tenofovir. Features of nephrotoxicity frequently improve following discontinuation of the drug (50% of patients recovered renal function to baseline levels).

To cite this abstract:

Aguilar–Aragon J. Sweet Urine: A Case of Tenofovir Induced Fanconi’s Syndrome. Abstract published at Hospital Medicine 2012, April 1-4, San Diego, Calif. Abstract 97867. Journal of Hospital Medicine. 2012; 7 (suppl 2). https://www.shmabstracts.com/abstract/sweet-urine-a-case-of-tenofovir-induced-fanconis-syndrome/. Accessed November 18, 2019.

« Back to Hospital Medicine 2012, April 1-4, San Diego, Calif.